Georgia, 2008Hail and Damaging Winds in Georgia, June 28, 2008
June 28, 2008 · NWS FFC · 7 events in 7 counties and zones
An unusually strong upper-level trough and associated cold front were approaching the area from the west. This triggered scattered to numerous showers and thunderstorms during the afternoon and evening hours of the 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $131,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong upper-level trough and associated cold front were approaching the area from the west. This triggered scattered to numerous showers and thunderstorms during the afternoon and evening hours of the 28th. Several of these became severe. Cloud-to-ground lightning was also an issue. The system became even stronger on the 29th producing widespread severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 28, 2:08 PM EST, 52 minutes earlier.
Area forecast discussion, Jun 28, 2:08 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 PM EDT SAT JUN 28 2008
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING
SHOULD GENERALLY DIMINISH OVERNIGHT. WENT WITH A MAV/MET BLEND
FOR TEMPERATURES OVERNIGHT. HIGH DEWPOINTS SHOULD KEEP
TEMPERATURES ABOVE NORMAL OVERNIGHT.
COLD FRONT OVER MISSISSIPPI VALLEY WILL EDGE TOWARD NORTHWEST
GEORGIA BY SUNRISE...SO CANT RULE OUT SOME PRECIPITATION PUSHING
INTO NW CWA BEFORE SUNRISE. TOMORROW LOOKS TO BE BEST CHANCE FOR
THUNDERSTORMS IN QUITE A WHILE. DECENT SHORT WAVE PASSES JUST
NORTH OF GEORGIA DURING THE AFTERNOON...AS IT ROTATES AROUND AN
UNUSUALLY STRONG 500 MB TROUGH. COLD FRONT SAGS SOUTHWARD THROUGH
NORTH GEORGIA THROUGH THE DAY. MORE THAN ADEQUATE LOW LEVEL
MOISTURE WILL BE ENHANCED FURTHER BY RICH PLUME OF GULF MOISTURE
BEING PULLED INTO THE TROUGH FROM THE CENTRAL GULF BY 40 KT 850 MB
WEST WINDS DURING THE DAY. BY SUNDAY AFTERNOON...SURFACE HEATING
SHOULD INCREASE MODEST LOW LEVEL LAPSE RATES ENOUGH TO ALLOW FOR
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA. MID
LEVEL COOLING FROM THE SHORT WAVE...COMBINED WITH MODERATE SHEAR
FROM THE LOW LEVEL JET WILL LEAD TO ISOLATED SEVERE CONVECTION
DURING THE AFTERNOON AND EARLY EVENING TOMORROW. DAMAGING WINDS
FROM LOCALIZED DOWNBURSTS WILL BE THE PRIMARY THREAT...ALTHOUGH
STRONGEST CONVECTION WILL BE CAPABLE OF HAIL AS WELL. THE MAIN
FACTOR THAT MAY HINDER SEVERE THREAT IS THE POSSIBILITY OF
WIDESPREAD CLOUD COVER...BUT WILL HAVE TO WAIT AND SEE IF
CONVECTION OVER NORTHERN GULF SENDS A SIGNIFICANT AMOUNT OF MID
AND HIGH LEVEL DEBRIS OVER THE AREA DURING THE PEAK HEATING SUNDAY
AFTERNOON. FOR TEMPERATURES...HIGH DEPENDENCE ON AMOUNT OF CLOUDS
AND PRECIPITATION AS WELL AS TIMING. WENT A LITTLE ABOVE
GUIDANCE...AS AMPLE SUN EARLY SHOULD ALLOW FOR DECENT WARMING
BEFORE ONSET OF THUNDERSTORMS.
COLD FRONT DRIFTS INTO CENTRAL GEORGIA SUNDAY NIGHT...CONVECTION
SHOULD WEAKEN AFTER SUNSET WITH THE LOSS OF HEATING...BUT WILL
KEEP POPS IN OVERNIGHT...AS SOME ACTIVITY IS LIKELY TO CONTINUE
INTO THE NIGHT...PARTICULARLY ALONG THE FRONTAL BOUNDARY.
MONDAY AND MONDAY NIGHT LOOK DRIER AS NORTHWEST FLOW ESTABLISHES
ITSELF OVER THE AREA. FEEL THE FRONT WILL MAKE IT INTO SOUTH
GEORGIA...BUT MODELS PROJECT SIGNIFICANT SHORTWAVE RIDING ALONG IT
MONDAY AFTERNOON...SO HAVE ENHANCED THUNDERSTORM CHANCES ACROSS
SOUTHERN ZONES TO ACCOUNT FOR THIS. TEMPERATURES SHOULD BE
SEASONAL...WITH A LITTLE COOLER MORNINGS THAN PREVIOUS BECAUSE OF
THE DRIER AIR.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
TROUGH OVER THE NORTHEAST UNITED STATES WILL CONTINUE NORTHWEST
FLOW ALOFT THROUGH THURSDAY...LEADING TO DRY CONDITIONS OVER THE
AREA. BY THE END OF THE WEEK...A MORE ZONAL PATTERN DEVELOPS...AND
MODELS CONTINUE TO HINT THAT BERMUDA RIDGE MAY BE EAST ENOUGH TO
ALLOW SIGNIFICANT MOISTURE TO SURGE NORTHWARD FROM THE GULF ACROSS
THE SOUTHEASTERN UNITED STATES. WILL KEEP SEASONAL TEMPERATURES
WITH INCREASING RAIN CHANCES LATE IN THE WEEK.
&&
23
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 70 88 66 86 63 / 30 70 40 20 5
ATLANTA 71 85 67 84 64 / 30 70 40 20 5
BLAIRSVILLE 68 77 60 79 57 / 40 70 40 10 10
CARTERSVILLE 68 85 63 84 58 / 50 70 40 20 10
COLUMBUS 71 90 70 88 67 / 30 60 40 30 5
GAINESVILLE 68 83 65 84 63 / 40 70 40 20 10
MACON 72 90 69 88 64 / 30 70 40 30 5
ROME 70 85 65 87 60 / 50 60 40 10 10
PEACHTREE CITY 70 85 65 84 58 / 30 70 40 20 5
VIDALIA 71 90 72 89 65 / 30 60 40 40 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 28, 5:26 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
626 AM EDT SAT JUN 28 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
626 AM EDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN JUST SOUTHEAST OF THE APPALACHIAN
MOUNTAINS WHILE A COUPLE WEAK UPPER LEVEL DISTURBANCES PASS
OVERHEAD TODAY AND TONIGHT.
.PRIMARY HAZARDS...
WHILE LIGHTNING WILL BE THE PRIMARY HAZARD FROM ANY THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON AND TONIGHT...A FEW OF THE STRONGER
STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.
.DISCUSSION...
THE ATMOSPHERE WILL BECOME SOMEWHAT MORE UNSTABLE THAN YESTERDAY
WITH CAPE INCREASING TO AROUND 2000 BY AFTERNOON. VERTICAL WIND
SHEAR CONTINUES TO BE LIMITED...SO THUNDERSTORMS WILL ONCE AGAIN
BE OF THE DISORGANIZED AND SHORT-LIVED PULSE VARIETY...THE
STRONGEST OF WHICH MAY PRODUCE STRONG WIND GUSTS...HAIL...AND
BRIEF DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE LIKELY ON SUNDAY...A FEW OF WHICH MAY BE
SEVERE. THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY...AND A
SLIGHT CHANCE TUESDAY THROUGH INDEPENDENCE DAY...MAINLY OVER
CENTRAL GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED TODAY BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL WEATHER SERVICE AS
CONDITIONS WARRANT.
In the hours before
Special weather statement, Jun 28, 1:55 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT SAT JUN 28 2008
GAZ091-092-102-103-281930-
255 PM EDT SAT JUN 28 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...HEAVY RAIN AND 40
MPH WINDS IN WEBSTER...STEWART...SCHLEY AND MARION COUNTIES UNTIL
330 PM EDT...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BUENA VISTA TO RICHLAND...MOVING EAST AT 17
MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WEBSTER...STEWART...SCHLEY AND MARION COUNTIES THROUGH 330 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BROOKLYN...
RICHLAND...BUENA VISTA...DOYLE...DRANEVILLE...PUTNAM...DRANEVILLE...
WALLS CROSSING AND ELLAVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 28, 2:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 PM EDT SAT JUN 28 2008
GAZ096-107-282000-
331 PM EDT SAT JUN 28 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
PULASKI AND BLECKLEY COUNTIES UNTIL 400 PM EDT...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOBLEY CROSSING...MOVING EAST AT 35 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS THEY MOVE
ACROSS PULASKI AND BLECKLEY COUNTIES THROUGH 400 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MOBLEY CROSSING...
HAWKINSVILLE...COLEY...FIVE POINTS...COCHRAN...POWELL AND GOLDSBORO.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Event by event
4 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Lightning, Laurens
- When
- June 28, 3:00 PM EST to 3:15 PM EST
- Where
- Laurens County, Dexter to Cadwell
- Property damage
- $75,000
- Reported by
- County Official
- Coordinates
- 32.430, -83.050
The Laurens County 911 Center reported that lightning strikes resulted in two structural fires in the Cadwell area and a grass fire in the Dexter area.
Hail, Johnson
- When
- June 28, 3:40 PM EST to 3:45 PM EST
- Where
- Johnson County, Meeks to Scott
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.620, -82.550
The public observed penny-sized hail in the Meeks area. Radar data suggests that similar or possibly even slightly larger hail fell south of Meeks along the Johnson and Emanuel county line south to Scott and Adrian, although no specific reports were received from this very rural area. One tree was also down in Meeks, and a couple of trees were also down in Swainsboro to the east in Emanuel county.
Lightning, Carroll
- When
- June 28, 3:45 PM EST
- Where
- Carroll County, Mandeville
- Property damage
- $250
- Reported by
- County Official
- Coordinates
- 33.650, -85.130
The Carroll County 911 Center reported that lightning struck a tree on Mandeville Road setting it on fire.
Thunderstorm Wind, Jasper
- When
- June 28, 4:35 PM EST to 4:40 PM EST
- Where
- Jasper County, Monticello to 3 mi NE of Monticello
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $750
- Reported by
- County Official
- Coordinates
- 33.300, -83.680
The Jasper County 911 Center reported that three trees were down in the Monticello area.
Thunderstorm Wind, Walker
- When
- June 28, 6:45 PM EST to 6:47 PM EST
- Where
- Walker County, Chickamauga to 3 mi SSE of Chickamauga
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.870, -85.300
The Walker County 911 Center reported that five trees were blown down in the Chickamauga area. A couple of these brought down power lines.
Thunderstorm Wind, Whitfield
- When
- June 28, 7:03 PM EST to 7:13 PM EST
- Where
- Whitfield County, 3 mi SW of Dalton to 3 mi SSW of Dalton
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.739, -84.987
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia determined that strong straight-line wind of 70 to 80 mph affected a small area of southern Whitfield county, approximately three miles southwest of Dalton. Damage was concentrated along a 100 yard long and 250 yard wide path along Brookview Lane. Several trees were snapped and hundreds of large limbs were ripped from trees. Some power lines were down in the area as well. Several fences were damaged from the downed trees and tree limbs and minor to moderate roof damage was observed to three homes and one outbuilding in the area.
Thunderstorm Wind, Gilmer
- When
- June 28, 7:52 PM EST to 8:11 PM EST
- Where
- Gilmer County, Ellijay to Cherry Log
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 34.700, -84.480
The Gilmer County 911 Center reported that several trees and at least one power line were down in the Ellijay area. Doppler radar data indicates that strong winds likely affected the area between Ellijay and Cherry Log.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118577, 118578, 118579, 118580, 118581, 118582, 118856.